Supplements investigated in hepatitis, liver failure patients
The Hawaii State Department of Health is investigating at least 10 cases of acute liver inflammation and failure that have occurred in the state from May through September 2013.
Thus far, the cases have been negative for infectious causes, have no history of engaging in high-risk social activities, and have no identified commonly expected risk factors for liver failure.
The only common finding among all the cases, at this point, is the use of a dietary or nutritional supplement for the purpose of weight loss and/or muscle gain in the past six months. Cases have been reported from every county in the state.
"We are still in the early stages of this investigation and we have not identified the exact source of this condition," said Dr. Sarah Park, State Epidemiologist. "However, we want to alert the public because of our concern that more people could potentially become ill."
DOH has issued a statewide Medical Advisory to clinicians, clinics, and emergency departments to facilitate identifying more possible cases. DOH is collaborating closely with the U.S. Centers for Disease Control and Prevention as well as the U.S. Food and Drug Administration, as the investigation may involve a federally regulated supplement with national distribution.
The department urges all persons who use dietary or nutritional supplements for weight loss and/or muscle gain to do so with caution and under their health care providers’ guidance and monitoring. Persons who develop symptoms, such as abdominal pain or discomfort, fatigue, loss of appetite, nausea and/or vomiting, and yellow skin or eyes, should consult their health care provider immediately.
DOH is responsible for monitoring, investigating, preventing, and controlling diseases of public health impact in Hawaii, as well as ensuring the state’s ability to respond to emergencies that threaten the public’s health.
Copyright 2013 by KITV All rights reserved. This material may not be published, broadcast, rewritten or redistributed.